diabetes, exercise, and bg spikes

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

gallyndur
Regular Member


Date Joined Aug 2005
Total Posts : 43
   Posted 1/24/2006 7:32 PM (GMT -7)   
I started working out at the gym at my school last semester in an attempt to lead a healthier lifestyle and got to where I was regularly putting in a pretty good workout. But then I was out of school for winter break and didn't really do anything very active (partially because I was sick with one thing or another almost the whole time). Anyway, now that the spring semester has started up, I'm trying to get back into the gym regularly but am having a hard time.
 
I went for the first time last Tuesday and threw up after my workout. Wednesday I took it down a notch and managed not to puke, though I did get pretty nauseated.
 
Today I carried my meter around with me so I could check my bg before and after my workout just because I was curious. My fasting this morning was 94, and about an hour after breakfast (low carb yogurt, a 2% cheese stick and a few pecans) and right before my workout, it was 114. For my workout, I did 30 minutes on the eliptical and burned 379 calories, and my heart rate got up into the 180s. Then I did about 12 minutes on the rower, burning 100 calories, and 10 minutes on the arm-peddling machine, burning 94 calories. As soon as I got back in the locker room, I checked my bg, and it was 179!  I felt fine during my workout and while showering. But after I got dressed, I started to feel pretty nauseated. I sat around for probably 15 minutes before throwing up. Just out of curiosity, I checked my bg again, and it was 109. So I'm thinking the drop from 179-109 in a relatively short period is what made me feel so sick. Anyway, I ate a little chili and cheese and a sugar-free jello a litle while later, and my bg 2 hours after that was 81. So in general, my numbers seem to pretty good, but something about that workout really spiked it up. Is this normal? Should I be concerned? What can I do to prevent it from spiking (and subsequently dropping rapidly--because I really don't like throwing up!)?

jiggy66
New Member


Date Joined Jan 2006
Total Posts : 14
   Posted 1/25/2006 3:38 PM (GMT -7)   
That's very interesting. I have no comments or suggestions, but am curious to know what could be causing that. Working out always drops my BG, but mine never get as low as yours....

Bump?

Warren
Veteran Member


Date Joined Oct 2005
Total Posts : 534
   Posted 1/25/2006 4:07 PM (GMT -7)   
 
Those are some pretty impressive numbers.  First off Im not so sure that the drop in your BS caused you to get nauseous and vomit.  It might have been bad yogurt.  I have a very percipitous drop in my blood sugar when I take my byetta injection and then eat but it never causes that kind of reaction. 
 
However, the spike could very well have been caused by the yogurt as it contains tons of sugar.  Read the label on the yogurt cup and you'll see that there are more than a few grams of sugar in that tiny cup !  Try your routine again but with something else for bkfst other than yogurt and see what happens.
 
scool  Warren
It's not that some people have willpower and some don't. It's that some people are ready to change and others are not. - James Gordon, M.D.
What some call health, if purchased by perpetual anxiety about diet, isn't much better than tedious disease. - George Dennison Prentice


gallyndur
Regular Member


Date Joined Aug 2005
Total Posts : 43
   Posted 1/25/2006 10:44 PM (GMT -7)   
There are only 3g carbs in the yogurt. It's that Dannon low-carb stuff in the pink packaging and is made with Splenda. I don't know how quickly bg rises after eating, so I could be wrong, but if it was the yogurt that caused the spike, it would seem like the 114 an hour after eating would have been considerably higher. But in general I've never had problems with the yogurt spiking my bg (I eat it pretty regularly). Now, I suppose it is possible that it was bad and caused me to throw up.

Just out of curiosity, did you have any nausea/vomitting when you first started on the Byetta? Maybe your body has gotten used to the spike and the rapid drop, whereas mine is freaking out since it's not a regular thing for me? Just a thought...I really don't know...

jhalbardier
New Member


Date Joined Feb 2006
Total Posts : 7
   Posted 2/18/2006 5:40 PM (GMT -7)   
I've experienced that before too.  It's frustrating because you're trying to exercise to help lower the readings.  I forgot where I read that this is common. 

James
"Running is an emergency reflex due to danger."  James Halbardier, 1985


gallyndur
Regular Member


Date Joined Aug 2005
Total Posts : 43
   Posted 2/19/2006 5:44 PM (GMT -7)   
I'm fairly confident now that the spikes and ensuing nausea/vomitting were caused by a urinary tract infection I had at the time. Infections decrease insulin production, and then exercising on top of that really threw everthying out of whack. All this started a couple days before I was symptomatic and diagnosed with the infection, and it stopped about a week and a half later. Meantime, all of my labwork came back normal, and my a1c was 5.4, which is in line with my daily readings.

Gracie06
Regular Member


Date Joined Feb 2006
Total Posts : 20
   Posted 2/20/2006 5:22 AM (GMT -7)   
Hi Guys,
 
I've had the same problem. If I play a sport very hard (now I don't remember if it's ever happened in a non-game situation) but if I push really hard it's not unusual for my blood to go up to 17  (sorry Canadian equivalent 4-7 is considered desirable)  I assumed it was a cross bewteen a stress full situation and my body breaking down fat for more energy. Is that even possible?

gallyndur
Regular Member


Date Joined Aug 2005
Total Posts : 43
   Posted 2/20/2006 5:28 PM (GMT -7)   
I did read that some diabetics had problems with spikes during athletic events. If I recall, it was specifically problematic among Type 1s. But, yes, prolonged intense physical activity can be registered by the body the same way as intense stress, throwing off the normal body mechanics and whatnot. Sorry I don't remember all the scientific explanations...If you're really interested, your local library should have some books on diabetes and exercise/sports. I had checked out a few from my school library to skim through, and I remember reading about that. But I've already turned them back in, else I'd look up more specific information for you.

Foggie
Veteran Member


Date Joined Apr 2003
Total Posts : 924
   Posted 2/21/2006 7:19 AM (GMT -7)   

Hi,

I read recently in Diabetic Forecast one possible reason for rising glucose levels after exercise. If there is no insulin or insufficient insulin in your body, it obviously cannot use the glucose it needs for energy. This causes your blood sugar to rise and the liver will begin to convert fatty acids into ketones. Type I's can develop ketoacidosis.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 11:16 PM (GMT -7)
There are a total of 2,732,415 posts in 301,018 threads.
View Active Threads


Who's Online
This forum has 151181 registered members. Please welcome our newest member, carol9.
258 Guest(s), 5 Registered Member(s) are currently online.  Details
Mews2much, desert bound, Girlie, ggfgfgfdgfgdd98, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer